There is a growing concern about Multi-system Inflammatory Syndrome in Children (MIS-C) post Covid-19. This condition affects the heart, liver, kidneys, and could lead to headaches... even encephalopathy. It can present itself between two weeks and two months of getting Covid-19, while in others, both could occur simultaneously, some studies indicate. Symptoms include a fever lasting three or more days with skin rashes, redness of the eyes and oral cavity, acute gastrointestinal problems, inflammation, and cardiac complications.
Management of MIS-C
Level I: If the child has multiorgan dysfunction, cardiac dysfunction, shock, coronary involvement or life-threatening conditions, they may be prescribed steroids, such as methylprednisolone, antimicrobials, and intravenous immunoglobulins. However, if there is no multiorgan dysfunction, the doctor may still prescribe steroids or intravenous immunoglobulin.
Level II: If the condition does not improve or worsens, the doctor should administer high doses of corticosteroid or repeat intravenous immunoglobulin. In addition to aspirin, low molecular weight heparin will be individualised, based on cardiac coagulopathy status and underlying health condition of the child.
Tapering and follow-up: Doctors taper down the steroids over two-three weeks. During dose tapering, inflammatory markers are monitored. Doctors may advise performing Echo at seven-14 days or between four-six weeks depending on the status. If the initial Echo is abnormal, repeat it after a year. It is important to know that the condition worsens quickly so an early diagnosis can help.
The author is Consultant, Paediatric, Infectious Diseases, Manipal Hospitals, Old Airport Road, Bengaluru